Ohio, 2015

Damaging Winds in Ohio, July 14, 2015

July 14, 2015 · NWS PBZ · 2 events in 2 counties and zones

A convective complex drove southeastward our of Ohio ahead of approaching surface front on the 14th. While the strongest part of the line moved just south of our forecast area, a portion of the line brought damage to Noble and Harrison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A convective complex drove southeastward our of Ohio ahead of approaching surface front on the 14th. While the strongest part of the line moved just south of our forecast area, a portion of the line brought damage to Noble and Harrison counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 14, 1:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 1:43 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT TUE JUL 14 2015

.SYNOPSIS...
THUNDERSTORMS SOME SEVERE WILL IN THE AREA THIS AFTERNOON AND
EVENING. LESS HUMID CONDITIONS WILL RETURN LATER WEDNESDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LINE OF STORMS...SOME SEVERE IN CENTRAL OHIO HEADING EASTWARD.
ALTHOUGH RAPID MOVEMENT WITH THESE STORMS, AS THE LINE LAYS OUT IN
A MORE EAST-WEST DIRECTIONS, MAY LEAD TO INCREASED DURATION OVER A
PARTICULAR AREA LEADING TO SOME LOCALLY HIGH RAINFALL AMOUNTS.

CAT POPS INTO EARLY EVENING AS MAIN UPPER TROUGH EXITS EAST.
DIMINISHING SHOWER CHANCES THROUGH THE NIGHT AS UPPER TROUGH
AND MUCH DRIER AIR WORKS SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BRING LOWER HUMIDITY AND SEASONAL TEMPERATURES
INTO FRIDAY. DEVELOPING ZONAL FLOW AND WARM ADVECTION WILL RETURN
SHOWER AND THUNDERSTORM CHANCES LATE FRIDAY AND AGAIN INTO THE
WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
RIDGE ACROSS THE SOUTHERN U.S. WILL RETROGRADE WESTWARD WITH THE
OHIO VALLEY BEING PLACED IN ZONAL FLOW ON TOP OF THE RIDGE.
TEMPERATURES NEAR SEASONAL AVERAGE WITH INCREASING HUMIDITY
THROUGH THE PERIOD AS HARD TO TIME SHORTWAVE RACE EAST ACROSS THE
REGION WITH CHANCE POPS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
STRONG TO SEVERE THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF A COLD
FRONT DROPPING SOUTHEAST OUT OF THE GREAT LAKES THIS AFTERNOON
INTO THE EVENING. RESTRICTIONS IN SCATTERED STORMS WITH STRONGER
GUSTS IN OR NEAR STRONGER STORMS.

BEHIND THE FRONT TONIGHT COLD ADVECTION BRINGS ADDITIONAL
RESTRICTIONS IN LOWER STRATOCU.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE POSSIBLE LATER FRIDAY INTO SATURDAY AS A SYSTEM
APPROACHES FROM THE WEST.

&&

.EQUIPMENT...
KPBZ RADAR BACK UP IN OPERATION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 14, 11:47 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT TUE JUL 14 2015

MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021>023-041-
151700-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-
FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-PAZ014-020>023-029-073-074-WVZ001-002-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-BROOKE-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-013-015-016-151700-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
1247 PM EDT TUE JUL 14 2015

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 1:33 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT TUE JUL 14 2015

PAZ007-141930-
MERCER-
233 PM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS NEAR KINSMAN...OR 13 MILES
NORTHWEST OF SHARPSVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HERMITAGE...GREENVILLE...MERCER...CLARK...JAMESTOWN...FREDONIA...
JACKSON CENTER...SHEAKLEYVILLE AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 118
AND 135.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN PENNSYLVANIA.

LAT...LON 4147 8010 4121 8016 4128 8052 4149 8052
TIME...MOT...LOC 1832Z 278DEG 22KT 4141 8066

88
Special weather statement, Jul 14, 2:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT TUE JUL 14 2015

OHZ039>041-049-142015-
COLUMBIANA-HARRISON-TUSCARAWAS-CARROLL-
312 PM EDT TUE JUL 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIANA...
NORTHWESTERN HARRISON...CARROLL AND TUSCARAWAS COUNTIES...

AT 312 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SEBRING TO SUGARCREEK. MOVEMENT WAS
SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...SALEM...COLUMBIANA...UHRICHSVILLE...EAST
PALESTINE...CARROLLTON...NEWCOMERSTOWN...MINERVA...LISBON...
DENNISON...STRASBURG...SUGARCREEK...LEETONIA...NEW WATERFORD...
AUGUSTA...SALINEVILLE...GNADENHUTTEN...MALVERN AND TUSCARAWAS.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 60 AND 95.

LAT...LON 4044 8171 4046 8167 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8089 4093 8082 4090 8082
      4090 8052 4084 8052 4030 8127 4030 8134
      4021 8134 4022 8162 4037 8162 4037 8171
TIME...MOT...LOC 1912Z 309DEG 26KT 4102 8106 4050 8163

The radar

The Pittsburgh radar (KPBZ), 136 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
July 14, 3:15 PM EST
Where
Noble County, 1.74 mi ENE of Harrietsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.640, -81.320

Department of highways reported trees down on State Route 145.

Thunderstorm Wind, Harrison

When
July 14, 3:32 PM EST
Where
Harrison County, 0.69 mi S of Scio
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.390, -81.080

Twenty to thirty hardwood trees were bent, snapped, and toppled on an acre of land just north of Scio. Owner of the land sent several pictures of trees snapped 30-50 feet off the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594621, 594623.